Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 9, NWS Missoula, MT

July 21, 20077 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 21, 2007, 3:45 AM MDT for 7 counties in Montana. It took effect at Jul 21, 2007, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2007, 3:45 AM MDT (09:45 UTC)
In effect from
Jul 21, 2007, 1:00 PM MDT
Expired
Jul 21, 2007, 9:00 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2969 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 210945
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
345 AM MDT SAT JUL 21 2007

MTZ110-111-212100-
/O.NEW.KMSO.FW.W.0009.070721T1900Z-070722T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
345 AM MDT SAT JUL 21 2007

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE
DEERLODGE/WEST BEAVERHEAD...EAST BEAVERHEAD (ZONES 110-111)...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING. 

UNSTABLE ATMOSPHERE WILL ONCE AGAIN ALLOW GUSTY SOUTHWEST WINDS
TO MIX TO THE SURFACE OVER THE BEAVERHEAD-DEERLODGE AREA THIS
AFTERNOON. THESE WINDS ALONG WITH RELATIVE HUMIDITIES RANGING FROM
7 TO 14 PERCENT DURING THE AFTERNOON AND EVENING WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS85 KMSO 212033
RFWMSO

RED FLAG WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
233 PM MDT SAT JUL 21 2007

MTZ110-111-220300-
/O.CON.KMSO.FW.W.0009.000000T0000Z-070722T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
233 PM MDT SAT JUL 21 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD (ZONES 110-111)...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

UNSTABLE ATMOSPHERE HAS ONCE AGAIN ALLOWED GUSTY SOUTHWEST WINDS
TO MIX TO THE SURFACE OVER THE BEAVERHEAD-DEERLODGE AREA THIS
AFTERNOON. THESE WINDS ALONG WITH RELATIVE HUMIDITIES RANGING
FROM 7 TO 14 PERCENT WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS THROUGH THE EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 21, 3:37 AM MDT, 8 minutes earlier.

Area forecast discussion, Jul 21, 3:37 AM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
337 AM MDT SAT JUL 21 2007

.DISCUSSION...MID AND UPPER LEVEL MOISTURE FROM THE PACIFIC CONTINUES
TO GET CAUGHT UP IN UPPER LEVEL SOUTHWEST FLOW. RADAR CONTINUES TO
SHOW RETURNS...HOWEVER CAN NOT GET ANY MORE THAN A TRACE REPORT
FOR GROUND VERIFICATION. THEREFORE HAVE CONTINUED TO SHOW ISOLATED
MOUNTAIN SHOWERS IN THE FORECAST THROUGH THE DAY. STILL HAVE A
THERMAL BOUNDARY ACROSS THE SOUTH ALONG WITH VERY UNSTABLE
CONDITIONS THANKS TO GOOD HEATING. HAVE CONTINUED THE TREND OF
LATE AFTERNOON CONVECTION AS A RESULT. TEMPERATURES WERE DECREASED
A FEW DEGREES CENTRAL AND NORTH WHERE MORE CLOUDS ARE EXPECTED
THROUGH THE DAY. TONIGHT HEIGHTS WILL BE INCREASING AS THE UPPER
RIDGE RETROGRADES BACK TO THE WEST. THIS WILL ALLOW FOR MORE
HEATING SUNDAY AS DRIER AIR MOVES INTO THE REGION AND THE THERMAL
BOUNDARY ADVANCES BACK TO THE NORTH. SUNDAY NIGHT THROUGH MONDAY
NIGHT...WITH THE UPPER RIDGE CENTERED OVER EASTERN
MONTANA...WESTERN MONTANA WILL BE MORE INFLUENCED BY MONSOON
MOISTURE AND ENERGY. AT THIS TIME...SOUTHWEST MONTANA LOOKS TO BE
MAIN AREA AFFECTED. TEMPERATURES THROUGH THE PERIOD WILL REMAIN
WELL ABOVE AVERAGE.

TUESDAY THROUGH SATURDAY...THE RIDGE OF HIGH PRESSURE WILL MOVE
OFF TO THE EAST ON TUESDAY AS AN UPPER LEVEL TROUGH BEGINS TO MOVE
INTO THE PACIFIC NORTHWEST. THEN THE BULK OF THE ENERGY ASSOCIATED
WITH THE TROUGH WILL MOVE ACROSS CANADA WEDNESDAY INTO THURSDAY
CAUSING THE RIDGE TO FLATTEN. THE WESTERLY FLOW ASSOCIATED WITH
THE FLATTENING OF THE RIDGE APPEARS TO PERSIST INTO THE WEEKEND. A
LARGE PLUME OF MONSOONAL MOISTURE IS EXPECTED TO MOVE INTO THE
NORTHERN ROCKIES TUESDAY WHICH COULD CAUSE AN INCREASE IN
AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT WITH SOUTHWEST
MONTANA AND LEMHI COUNTY SEEING THE BEST COVERAGE OF CONVECTION.
THIS PLUME WILL REMAIN OVER THE REGION THROUGH WEDNESDAY. THEN A
DRIER AIRMASS WILL MOVE INTO THE NORTHERN ROCKIES FOR THE
REMAINDER OF THE FORECAST PERIOD. TEMPERATURES FOR TUESDAY WILL
CONTINUE TO BE WELL ABOVE NORMAL...WITH A SLIGHT COOLING OF
TEMPERATURES FOR WEDNESDAY THROUGH SATURDAY.

&&

.AVIATION...MID LEVEL MOISTURE WILL CONTINUE TO STREAM INTO
NORTHWEST MONTANA TODAY CAUSING ISOLATED SHOWERS. A DESTABILIZING
ATMOSPHERE THIS AFTERNOON WILL CAUSE ISOLATED THUNDERSTORM
DEVELOPMENT ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY. LOWERED
CEILINGS AND REDUCED VISIBILITIES SHOULD BE EXPECTED WITH THE
CONVECTION. PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.FIRE WEATHER...VERY DRY AIR REMAINS OVER SOUTHWEST MONTANA. WITH
VERY UNSTABLE AIRMASS IN PLACE...BREEZY WINDS ARE ONCE AGAIN
ANTICIPATED ACROSS SOUTHWEST MONTANA LATE THIS AFTERNOON AND
EVENING. THEREFORE A RED FLAG WARNING HAS BEEN ISSUED. PLEASE SEE
GTFRFWMSO (RED FLAG WARNING) FOR MORE DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS
     EVENING FOR DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD.

ID...NONE.
&&

SHORT TERM...MEAD
LONG TERM....SMITH
AVIATION...SMITH
Hazardous weather outlook, Jul 20, 2:20 PM MDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
220 PM MDT FRI JUL 20 2007

IDZ006-009-010-MTZ005>007-043-211100-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
220 PM MDT FRI JUL 20 2007 /120 PM PDT FRI JUL 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS MAY EXIST IN SOME
AREAS THIS AFTERNOON AND EVENING AS BREEZY WINDS INTERRACT WITH
LOW AFTERNOON HUMIDITY LEVELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIALLY DANGEROUS FIRE WEATHER CONDITINS WILL REDEVELOP ON
SATURDAY AND SUNDAY AGAIN AS BREEZY AFTERNOON WINDS INTERRACT WITH
LOW AFTERNOON HUMIDITY LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.